Texas, 2015

Wildfire in Texas, January 17, 2015

January 17, 2015 · NWS AMA · 1 event in 1 county or zone

The large wildfire began about one mile north of McLean around 1230CST and consumed approximately six hundred and forty acres. One vacant home and one shed were completely destroyed, however there were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The large wildfire began about one mile north of McLean around 1230CST and consumed approximately six hundred and forty acres. One vacant home and one shed were completely destroyed, however there were no reports of injuries or fatalities. The wildfire was brought under control around 1430CST which was caused by high winds striking a power line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 17, 11:27 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 17, 11:27 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1127 AM CST SAT JAN 17 2015

.AVIATION...18Z TAFS

GUSTY NORTH WINDS WILL BEGIN TO LAY DOWN LATE THIS AFTERNOON. AFTER A
LIGHT AND VARIABLE NIGHT...WINDS WILL BEGIN TO PICK BACK UP OUT OF
THE SW SUN MORNING...STRONGEST AT KAMA.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 525 AM CST SAT JAN 17 2015/

AVIATION...

VFR CONDITIONS WILL PREVAIL AT ALL THREE TAF SITES. WINDS WILL BE
THE PRIMARY WEATHER IMPACT FOR AVIATION TODAY. A COLD FRONT HAS MOVED
SOUTHEASTWARD BRINGING A WIND SHIFT TO KGUY AND KDHT EARLY THIS
MORNING AND WILL REACH KAMA BY AROUND 13Z. AS MIXING STRENGTHENS LATE
THIS MORNING AND THROUGH THE AFTERNOON WINDS WILL INCREASE
SUBSTANTIALLY...ESPECIALLY ACROSS THE EASTERN PORTION OF THE TEXAS
AND OKLAHOMA PANHANDLE. THE STRONGEST WINDS WILL LIKELY REMAIN EAST
OF THE TAF SITES BUT GUSTS COULD APPROACH AIRPORT WEATHER WARNING
CRITERIA AT KAMA. ONE LIMITING FACTOR MAY BE CIRRUS INDUCED BY
INCREASING CROSS MOUNTAIN FLOW THAT IS NOT WELL REPRESENTED IN SHORT
TERM MODEL GUIDANCE. THIS MAY TEMPER MIXING AND RESULT IN LESS
SUBSTANTIAL GUSTS DEPENDING ON HOW LONG IT PERSISTS AND HOW THICK IT
IS. BY AROUND SUNSET THIS EVENING WIND GUSTS SHOULD DIMINISH AND THEN
GRADUALLY BACK TO A SOUTHWESTERLY DIRECTION BY THE END OF THE TAF
PERIOD.

BRB

PREV DISCUSSION... /ISSUED 403 AM CST SAT JAN 17 2015/

DISCUSSION...
COLD FRONT TO MOVE THROUGH THE PANHANDLES THIS MORNING BY 18Z TODAY.
HIGH LEVEL CLOUDINESS SPREADING EAST ACROSS THE WESTERN HALF OF THE
FORECAST AREA EARLY THIS MORNING AS A SHORTWAVE TROUGH TRACKS SOUTH
AND EAST ACROSS THE CENTRAL ROCKIES INTO THE CENTRAL PLAINS STATES
TODAY. NORTHERLY WINDS BEHIND THE FRONT WILL INCREASE TO AROUND 20 TO
30 MPH WITH HIGHER GUSTS...POSSIBLY JUST BELOW WIND ADVISORY CRITERIA
IN THE EASTERN SECTIONS OF THE PANHANDLES. GRADIENT WINDS SHOULD
DIMINISH AFTER SUNSET THIS EVENING AND THEN BECOME WEST TO SOUTHWEST
BY SUNDAY. SURFACE HIGH BUILDS EAST AWAY FROM THE FORECAST AREA AS
LEE SURFACE TROUGH DEVELOPS. SURFACE TROUGH TO PUSH INTO THE
PANHANDLES BY LATE SUNDAY. DRY AND UNSEASONABLY WARM CONDITIONS
EXPECTED THROUGH MONDAY DESPITE THE PASSAGE OF THE COLD FRONT TODAY.

FIRST COLD FRONT TO ARRIVE LATE MONDAY AFTERNOON OR SOMETIME MONDAY
EVENING ALLOWING FOR SHARPLY COOLER CONDITIONS TUESDAY AND WEDNESDAY.
A SECONDARY SURGE OF COLDER AIR TUESDAY NIGHT AND EARLY WEDNESDAY.
SHORTWAVE TROUGH ACROSS THE FOUR CORNERS REGION AND SOUTHWESTERN
STATES WEDNESDAY TO APPROACH THE PANHANDLES BY 00Z THURSDAY WITH A
MIX OF RAIN AND SNOW SPREADING NORTHWEST TO SOUTHEAST OR EAST TO WEST
ACROSS THE PANHANDLES DURING THE DAY ON WEDNESDAY. RAIN AND SNOW
EXPECTED TO TRANSITION TO ALL SNOW WEDNESDAY NIGHT AND THEN SLOWLY
END ON THURSDAY AS THE UPPER TROUGH TRACKS ACROSS THE FORECAST AREA.
SUBSIDENCE BEHIND THE DEPARTING UPPER TROUGH ALONG WITH A DRY
NORTHERLY TO NORTHWESTERLY UPPER FLOW THURSDAY NIGHT AND FRIDAY WILL
ALLOW FOR CLEARING SKIES THE END OF NEXT WEEK.

SCHNEIDER

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE TODAY AND AGAIN ON
SUNDAY. A COLD FRONT TODAY WILL MOVE THROUGH THE AREA BY 15Z TO 18Z
TODAY WHICH WILL SHIFT THE 20 FOOT WINDS TO THE NORTH WITH SPEEDS
INCREASING TO AROUND 20 TO 30 MPH WITH HIGHER GUSTS. MINIMUM
AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT...ALONG WITH THE
STRONG NORTHERLY 20 FOOT WINDS...WILL CREATE ELEVATED FIRE WEATHER
CONDITIONS ACROSS THE WESTERN OKLAHOMA PANHANDLE AND ALSO THE
WESTERN...CENTRAL AND MOST OF THE SOUTHERN TEXAS PANHANDLE TODAY.

DOWNSLOPING WESTERLY TO SOUTHWESTERLY 20 FOOT WINDS SUNDAY OF 15 TO
25 MPH WITH HIGHER GUSTS ALONG WITH MINIMUM AFTERNOON RELATIVE
HUMIDITIES OF 15 TO 20 PERCENT WILL RESULT IN POSSIBLE ELEVATED FIRE
WEATHER CONDITIONS ACROSS THE SOUTHWEST AND SOUTH CENTRAL TEXAS
PANHANDLE.

ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED ACROSS
THE PANHANDLES MONDAY THROUGH FRIDAY OF NEXT WEEK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/09
Hazardous weather outlook, Jan 17, 3:17 AM CST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
317 AM CST SAT JAN 17 2015

OKZ001>003-TXZ001>020-172200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
317 AM CST SAT JAN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TODAY THROUGH EARLY
THIS EVENING ACROSS THE WESTERN OKLAHOMA PANHANDLE AND ALSO THE
WESTERN...CENTRAL AND MOST OF THE SOUTHERN TEXAS PANHANDLE. 20 FOOT
WINDS WILL SHIFT TO THE NORTH BEHIND A COLD FRONT AND INCREASE TO
AROUND 20 TO 30 MPH WITH HIGHER GUSTS. MINIMUM AFTERNOON RELATIVE
HUMIDITIES OF 15 TO 20 PERCENT ARE ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE SUNDAY ACROSS THE
SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE. 20 FOOT WEST AND
SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS ALONG WITH MINIMUM
AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT ARE EXPECTED.

SNOW CHANCES WILL RETURN TO THE AREA NEXT WEDNESDAY AND THURSDAY.
SOME LIGHT ACCUMULATIONS APPEAR POSSIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING AND AGAIN
ON SUNDAY.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Gray

When
January 17, 12:30 PM CST to 2:30 PM CST
Where
Gray forecast zone
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555145.